Mississippi, 2021

Debris Flow in Mississippi, April 16, 2021

April 16, 2021 · NWS MEG · 1 event in 1 county or zone

An apparent log jam developed on the Yalobusha River near Big Creek resulting in some lowland flooding south of the Big Creek Community. At least one home was flooded and County Road 312 was closed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An apparent log jam developed on the Yalobusha River near Big Creek resulting in some lowland flooding south of the Big Creek Community. At least one home was flooded and County Road 312 was closed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 16, 5:28 AM CST, 3 hours 32 minutes earlier.

Area forecast discussion, Apr 16, 5:28 AM CST, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
628 AM CDT Fri Apr 16 2021

.UPDATE...
Updated 12z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 401 AM CDT Fri Apr 16 2021/

DISCUSSION...

Currently...A quiet morning is underway across the region. A good
deal of mid/high cloudiness has spread into the region. Temps are
generally inn the lower 50s with a light N/NE wind. A weak
disturbance moving across SE KS/SW MO is resulting in some rain
across that area. Some of that activity may push into NE AR
briefly this morning. Expect this to be short lived as the
disturbance weakens as it moves into shortwave ridging aloft.

Today and tonight...A good chunk of the day will be rain free
with temps climbing into the low to mid 60s. Late this afternoon
a mid level trough will approach and rain chances will increase
across western areas spreading east tonight. Though most places
will get wet this will not be a major rain producer. The majority
of the area will see less than one-quarter inch of rain.

Saturday and Sunday...A few lingering showers are possible early
across north MS and along the TN River otrw expect generally
cloudy skies with maybe a few breaks in the afternoon. Highs will
remain below normal in the 60s with lows Saturday night in the
40s. An upper level disturbance moving through Sunday afternoon
could bring some showers and perhaps even a thunderstorms to the
northern counties. Highs again will be in the 60s with lows in the
40s Sunday night.

Monday through Thursday....Broad upper level troughing across much
of the country will result in continued cool springtime temps for
the Mid-South with highs in the 60s Monday. A potent cold front
will push into the area late Tuesday into Tuesday night with
chances for rain. Some models are even hinting at some snow mixing
in late Tuesday night but it is a little early to jump on that.
Some places could dip into the upper 30s Wednesday morning despite
wind and lingering clouds. Wednesday looks like a chilly day with
highs in the lower 60s along with a stiff northwest wind. Thursday
morning has the potential to be especially chilly with surface
high pressure forecast to be directly over the Mid-South. Frost
could be an issue. Dry and cool weather will continue into
Thursday with the end of the week into Saturday looking wet.

SJM

&&

.AVIATION...
/12z TAFs/
VFR conditions will continue to persist through this afternoon.
Showers will begin to move into western sections of the Mid-
South during the day on today with a better chance of rain Friday
evening. Winds will be mainly from the northeast at 5 to 10 knots
overnight before shifting to the southeast on Friday. By tomorrow
morning showers will likely affect most of the Mid-South.

SGW

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Apr 16, 3:20 AM CST, 5 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
420 AM CDT Fri Apr 16 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-171130-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
420 AM CDT Fri Apr 16 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

SJM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Yalobusha

When
April 16, 9:00 AM CST to 3:00 PM CST
Where
Yalobusha County, 9.92 mi ESE of Benwood to 10.51 mi SE of Benwood
Cause
Dam / Levee Break
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
33.852, -89.385

An apparent log jam developed on the Yalobusha River near Big Creek resulting in some lowland flooding south of the Big Creek Community. At least one home was flooded and County Road 312 was closed.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2021Every state in 2021This day in weather historyWarnings in Mississippi, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954389.